New York, 2020

Flood in New York, May 15, 2020

May 15, 2020 · NWS BUF · 1 event in 1 county or zone

0 inches of rain fell in the drainage basin of the Walnut Creek upstream from Silver Creek. Because of the geometry of the basin, this is enough to cause a rapid rise of water downstream in the town of Silver Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Between 1.5 and 2.0 inches of rain fell in the drainage basin of the Walnut Creek upstream from Silver Creek. Because of the geometry of the basin, this is enough to cause a rapid rise of water downstream in the town of Silver Creek. The river gauge installed there indicated a rapid rise to a crest of 7.63 feet, above the nominal flood stage of 7 feet after 5:55 PM. It quickly receded. The areas that include Rix, Oliver, and Dana Streets all flooded and were temporarily evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 15, 3:21 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, May 15, 3:21 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
421 PM EDT Fri May 15 2020

.SYNOPSIS...
A cold front will sweep through the region this evening with showers
and thunderstorms, a few of which may be severe with isolated
damaging winds and hail. High pressure will build into the region
Saturday with a return to dry weather. Sunday will start dry, then
low pressure will cross the Ohio Valley and Great Lakes with
widespread rain later Sunday through Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
...Tornado Watch for Central New York (CAYUGA Co.) through 10 pm...

Initial wave of SVR storms rapidly moving east early this evening
which should be the main event, at least as far as the greatest
potential for SVR weather. Otherwise, after the storms move east the
cold front will then sweep southeast across the area. With it a
secondary wave of showers and a few isolated weak thunderstorms
along the actual cold front will be possible before ending quickly
from northwest to southeast. A few light showers may linger
overnight east and southeast of Lake Ontario with the passage of the
mid level trough. Low clouds may hold strong overnight behind the
cold front as northerly upslope flow develops. Temperatures will
drop back into the mid to upper 40s overnight.

High pressure will build into the eastern Great Lakes Saturday with
a return to dry weather. Low clouds may still be abundant in the
morning with low level moisture trapped beneath the subsidence
inversion. These should break apart in the afternoon to allow for
increasing sunshine. Expect highs in the low to mid 60s in most
areas away from the lakes. A northeast flow will keep the south
shore of Lake Ontario much cooler.

Dry weather will continue Saturday night as high pressure drifts
east across New England. Warm advection will bring an increase in
mid/high clouds across Western NY late.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
High pressure will linger in the area Sunday morning allowing for a
dry start. A warm front will work its way across the Ohio Valley and
into our area by late morning and early afternoon Sunday. Ahead of
the boundary's arrival, a few showers will move into WNY before the
arrival of the front and a much deeper source of moisture is
transported into WNY and the areas south of Lake Ontario causing
widespread rain. As the boundary pushes in, expect a rapid increase
in PoPs. A nose of Canadian high pressure in New England will be
stubborn to move out, which will keep the North Country primarily
dry through Sunday afternoon.

By Sunday night, stacked low pressure centered over southern
Wisconsin will move southeast across the Great Lakes into Northern
Ohio by Monday night before sliding south into the southern
Appalachians by Tuesday afternoon due to the upper level ridge
amplifying over the Central Plains. This pattern will promote deep
southerly flow, which in turn will transport a much richer source of
moisture from the Gulf of Mexico into our region. The aforementioned
warm front will now be stalled over the region Sunday night and
Monday. This combined with the plume of moisture and diffluent flow
aloft will produce widespread soaking rain and possibly heavy rain
Sunday night and Monday. The potential for how heavy will come down
to how this low pressure interacts with another area of low pressure
coming up along the Atlantic Coast. A sizable difference in QPF
amounts are possible if any additional Atlantic tropical moisture
were to be transported in. However, pin pointing the exact details
in regards to the exact placement of mesoscale banding this far in
advance is difficult to determine. Conditions are still favoring a
predecessor rain event over our area during this time, with chances
for a prolonged event to be to our south. All in all, a couple to a
few inches are possible. That being said, this amount of rainfall in
addition to the antecedent conditions from the rain on this past
Friday may cause a few flooding concerns. Overall, have to keep an
eye on this system as it approaches.

The heavier rain chances will move south of WNY and North Central NY
by Monday night. Canadian high pressure and the upper level ridge
bending northeast into southern Quebec will suppress the stacked,
and now cut-off low southward into the Mid-Atlantic and southern
Appalachians. As the low pushes south, PoPs will reduce in a north
south manner throughout Monday night and Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
High pressure will remain overhead Tuesday night through Thursday,
which will allow for a prolonged period of quiet dry weather. A
welcomed reprieve from the weekend. Temperatures throughout this
period will remain around average for this time of year.

The high pressure will lift north, allowing for the low pressure
system that passes through earlier in the week to track northward
along the East Coast into New England Thursday night and Friday.
This will increase chances for rain from south to north during this
time.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Cold front will bring a second round of showers and a few weak
stronger storms this evening. With the passage of the front showers
and thunderstorms will then end quickly from northwest to southeast.

Tonight, a period of low stratus is likely through Saturday morning
as weak northerly upslope flow develops in the wake of the cold
front. This will produce areas of MVFR and IFR CIGS, with IFR
favored across higher terrain and MVFR on the lake plains. The low
stratus will scatter out by late morning or early afternoon
Saturday, with a return to VFR thereafter.

Outlook...

Sunday...Deteriorating conditions to IFR to MVFR in rain in the
afternoon and evening.
Monday...MVFR/IFR with rain likely.
Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly VFR.

&&

.MARINE...
A cold front will cross the region this evening and winds will
become north and then northeast tonight through Saturday morning
behind the front. Strong differential heating will then result in
lake breeze development Saturday afternoon, with wind speeds
generally 12 knots or less.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Hitchcock
NEAR TERM...AR/Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...AR/Hitchcock
MARINE...AR/Hitchcock
Hazardous weather outlook, May 15, 4:45 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
545 PM EDT Fri May 15 2020

NYZ001>008-010>014-019>021-085-162145-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
545 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for a prolonged period of significant rain
late Sunday through Monday when a few inches of rain could be
experienced. This would introduce the risk for localized flooding...
particularly in urban areas and near smaller tributaries.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162145-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
545 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, May 15, 2:20 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
320 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             8 NNE ARCADE            42.64N 78.39W
05/15/2020  E0.75 INCH       WYOMING            NY   PUBLIC

0257 PM     TSTM WND DMG     3 WSW WOLCOTT           43.21N 76.88W
05/15/2020                   WAYNE              NY   PUBLIC

            ROOF BLOWN OFF OF BARN.

&&
Special weather statement, May 15, 2:38 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
338 PM EDT Fri May 15 2020

NYZ021-152015-
Allegany-
338 PM EDT Fri May 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGANY COUNTY...

At 338 PM EDT, a strong thunderstorm was located over Belfast, or 20
miles northwest of Wellsville, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm along with brief torrential rainfall.

Locations impacted include...
Belfast, Rushford Lake, Houghton, Caneadea, Birdsall, Short Tract
and Swain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4230 7827 4244 7826 4250 7784 4233 7784
TIME...MOT...LOC 1938Z 258DEG 34KT 4237 7815

Hitchcock
Special weather statement, May 15, 2:53 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Buffalo NY
353 PM EDT Fri May 15 2020

NYZ008-152030-
Lewis-
353 PM EDT Fri May 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS COUNTY...

At 353 PM EDT, a strong thunderstorm was located 13 miles southwest
of Oswegatchie, or 23 miles southeast of Gouverneur, moving northeast
at 55 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern Lewis
County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4388 7515 4406 7536 4414 7527 4410 7517
      4390 7514 4388 7514
TIME...MOT...LOC 1953Z 242DEG 47KT 4404 7525

Apffel
Local storm report, May 15, 3:22 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
422 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     8 E HOLLAND             42.65N 78.39W
05/15/2020                   WYOMING            NY   PUBLIC

            TREES DOWN.

0240 PM     TSTM WND DMG     5 N ARCADE              42.60N 78.45W
05/15/2020                   WYOMING            NY   PUBLIC

            TREES DOWN, BROUGHT DOWN A POWER POLE.

0257 PM     TSTM WND DMG     3 WSW WOLCOTT           43.21N 76.88W
05/15/2020                   WAYNE              NY   PUBLIC

            *** 1 INJ ***
            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
            WSW WOLCOTT. ROOF BLOWN OFF OF BARN AND
            TREES DOWN. DEBRIS FROM ROOF HIT A PASSING
            CAR, RESULTING IN INJURY.

0340 PM     TSTM WND DMG     NAPLES                  42.62N 77.40W
05/15/2020                   ONTARIO            NY   PUBLIC

            TREES DOWN.

0345 PM     TSTM WND DMG     5 WSW GENEVA            42.82N 77.07W
05/15/2020                   ONTARIO            NY   PUBLIC

            TREES AND POWER LINES DOWN.

0336 PM     TSTM WND DMG     9 WSW GENEVA            42.80N 77.14W
05/15/2020                   ONTARIO            NY   PUBLIC

            TREES DOWN.

&&
Local storm report, May 15, 3:31 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
431 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 SE HOLLAND            42.61N 78.50W
05/15/2020  E0.75 INCH       ERIE               NY   PUBLIC

&&
Special weather statement, May 15, 3:38 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
438 PM EDT Fri May 15 2020

NYZ020-021-152115-
Cattaraugus-Allegany-
438 PM EDT Fri May 15 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...

At 437 PM EDT, a strong thunderstorm was located over Allegany State
Park, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Olean, Allegany State Park, Allegany, Cuba, St. Bonaventure, Weston
Mills, Hinsdale, Friendship, Carrollton, Bolivar, Portville,
Richburg, Vandalia, Knapp Creek, Rock City Park, Limestone, Haskell
Flats, West Clarksville, Little Genesee and Ceres.

This includes Interstate 86 near exit 19, and between exits 23 and
27.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7888 4209 7889 4224 7816 4200 7815
TIME...MOT...LOC 2037Z 260DEG 49KT 4204 7874

Hitchcock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Chautauqua

When
May 15, 4:55 PM EST to 5:55 PM EST
Where
Chautauqua County, 0.42 mi S of Silver Creek to 0.73 mi S of Silver Creek
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.544, -79.171

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894756.